Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 11, NWS Salt Lake City, UT

March 20, 20229 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 20, 2022, 5:56 PM MDT for 9 counties in Utah. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 5:56 PM MDT (23:56 UTC)
Expired
Mar 21, 2022, 3:00 PM MDT
In force
21 hr
Issued by
NWS Salt Lake City, UT

Counties Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Sanpete County, UT, Sevier County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS75 KSLC 202356
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
556 PM MDT Sun Mar 20 2022

UTZ117-121-124-127-128-211200-
/O.CAN.KSLC.WI.Y.0009.000000T0000Z-220321T1200Z/
/O.NEW.KSLC.WI.Y.0011.220321T0000Z-220321T1200Z/
Central Mountains-San Rafael Swell-Zion National Park-
Bryce Canyon Country-South Central Utah-
Including the cities of Cove Fort, Fish Lake, Joes Valley, 
Green River, Goblin Valley, Springdale, Bryce Canyon City, Kanab,
and Escalante
556 PM MDT Sun Mar 20 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...For the San Rafael Swell, Zion National Park, Bryce 
  Canyon and South Central Utah, northwest to north winds of 25 to
  35 mph with gusts up to 50 mph expected. For the Central 
  Mountains, northwest winds of 25 to 35 mph with gusts up to 60 
  mph expected.

* WHERE...Central Mountains, San Rafael Swell, Zion National 
  Park, Bryce Canyon Country and South Central Utah.

* WHEN...Until 6 AM MDT Monday. Winds will be most impactful 
  between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds are expected mainly 
  along west to east oriented routes.

* ADDITIONAL DETAILS...Blowing snow is possible along I-70
  including Fremont Junction and Salina Summit and may reduce 
  visibilities for travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ106-210100-
/O.CAN.KSLC.WI.Y.0010.000000T0000Z-220321T0000Z/
Utah Valley-
Including the cities of Lehi, Provo, and Payson
556 PM MDT Sun Mar 20 2022

...WIND ADVISORY IS CANCELLED...

While northwest to north winds will continue to gust to around 40
mph through about 9 PM MDT, these wind gusts are below the 
Advisory threshold of 45 mph, thus the Advisory is cancelled.

$$

UTZ120-211200-
/O.CON.KSLC.HW.W.0003.000000T0000Z-220321T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
556 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 3 PM today to 6 AM MDT Monday. Winds will be most 
  impactful between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ123-211200-
/O.CON.KSLC.HW.W.0003.220321T0000Z-220321T2100Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
556 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 65 mph 
  expected along I-15 between Pintura and Leads.

* WHERE...Lower Washington County including the cities of St. 
  George and Hurricane. The strongest winds are expected to be 
  between Pintura and Leads along I-15.

* WHEN...From 6 PM MDT this evening to 3 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel will be difficult for 
  high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible 
  along I-15 where recently tilled soils can easily be 
  disturbed. Visibilities can quickly reduce and driving 
  visibility will become extremely poor in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
757 
WWUS75 KSLC 210930
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
330 AM MDT Mon Mar 21 2022

UTZ120-211030-
/O.CAN.KSLC.HW.W.0003.000000T0000Z-220321T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
330 AM MDT Mon Mar 21 2022

...HIGH WIND WARNING IS CANCELLED...

Northwest winds of 20 to 30 mph with gusts to around 40 mph will
persist through mid morning, however winds are no longer expected
to reach High Wind Warning criteria. Therefore the High Wind
Warning has been cancelled.

$$

UTZ117-121-211030-
/O.CAN.KSLC.WI.Y.0011.000000T0000Z-220321T1200Z/
Central Mountains-San Rafael Swell-
Including the cities of Cove Fort, Fish Lake, Joes Valley, 
Green River, and Goblin Valley
330 AM MDT Mon Mar 21 2022

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected to reach advisory criteria, thus the
Wind Advisory has been cancelled. 

$$

UTZ123-211730-
/O.CON.KSLC.HW.W.0003.000000T0000Z-220321T2100Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
330 AM MDT Mon Mar 21 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 70 mph 
  expected along I-15 between Pintura and Leads.

* WHERE...Lower Washington County between Pintura and Leads along
  I-15. This does not include St George proper, where wind gusts
  will remain in the 30 mph range.

* WHEN...Until 3 PM MDT.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel will be difficult for 
  high profile vehicles.

* ADDITIONAL DETAILS...Wind gusts to 68 mph have been reported
  along I-15 near Leeds overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ124-127-128-211730-
/O.EXT.KSLC.WI.Y.0011.000000T0000Z-220321T2100Z/
Zion National Park-Bryce Canyon Country-South Central Utah-
Including the cities of Springdale, Bryce Canyon City, Kanab, 
and Escalante
330 AM MDT Mon Mar 21 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON...

* WHAT...North winds of 25 to 35 mph with gusts up to 50 mph
  expected. 

* WHERE...Zion National Park, Bryce Canyon Country and South 
  Central Utah.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds are expected mainly 
  along west to east oriented routes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
382 
WWUS75 KSLC 212052
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
252 PM MDT Mon Mar 21 2022

UTZ123-212200-
/O.EXP.KSLC.HW.W.0003.000000T0000Z-220321T2100Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
252 PM MDT Mon Mar 21 2022

...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Breezy north winds gusting to around 35 mph will continue over
portions of the area this evening and tonight, though largely 
dropping below warning and advisory criteria. The most wind-prone
north-south canyons could still experience wind gusts of 45 mph or
greater. Winds will finally subside Tuesday.


$$

UTZ124-127-128-212200-
/O.EXP.KSLC.WI.Y.0011.000000T0000Z-220321T2100Z/
Zion National Park-Bryce Canyon Country-South Central Utah-
Including the cities of Springdale, Bryce Canyon City, Kanab, 
and Escalante
252 PM MDT Mon Mar 21 2022

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Breezy north winds gusting to around 35 mph will continue over
portions of the area this evening and tonight, though largely 
dropping below advisory criteria. The most wind-prone ridges 
will still experience localized wind gusts of 45 mph or greater. 
Winds will finally subside Tuesday.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 20, 4:03 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 20, 4:03 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
403 PM MDT Sun Mar 20 2022

.SYNOPSIS...Windy conditions are expected to impact southern Utah
this evening into Monday morning while precipitation ends quickly
this evening as low pressure tracks eastward. Much cooler
temperatures and building high pressure is forecast for the
beginning of the week with a gradual warming trend the middle and
latter half of the remainder of the week.

&&

.SHORT TERM (Through 6 AM MDT / 12Z Tuesday)...A cold front is
currently stretched across central/eastern Utah this afternoon and
is quickly track its way into Wyoming. Winds are shifting
northwest and northerly in its wake with a dramatic 15 to 25+
degree temperature change when compared to yesterday at this time.
Radar shows us scattered snow showers across northern / western Utah
with a mix of rain and snow showers in southern / eastern Utah.
Trends through early this evening show us that northern Utah will
see a quick decrease in chances for additional snow, though snow
showers will be possible in the higher elevations through this
evening. Light accumulations are forecast. For southern / eastern
Utah locations, snow is expected to continue this evening with a
decrease in conditions overnight. Look for an additional 1 to 3
inches in the Central Mountains. Meanwhile, increasing northerly
winds will become a concern this evening across two main areas.
The first area of concern is along I-70 and across Castle Country
as winds downslope off the the mountain terrain this evening with
gusts to 60 mph expected. As a result, a High Wind Warning has
been issued through 6 AM MDT tomorrow morning. The other area of
concern is in lower Washington County where gap winds are expected
to filter through Black Ridge Canyon. Wind gusts to 65 mph are
expected in this gap overnight, making for difficult travel. Areas of
blowing dust will be possible along I-15 where recently tilled
soils can easily be disturbed. Visibilities can quickly reduce and
driving visibility will become extremely poor in these conditions.
Winds are likely to improve slightly by tomorrow morning but
remain elevated through the daytime hours. A High Wind Warning is
in effect (and upgraded from a previous Wind Advisory) for Lower
Washington County from 6 PM MDT this evening through 3 PM MDT
Monday afternoon. Wind Advisories remain in effect for several
other locations including the Central Mountains, San Rafael
Swell, Zion National Park, Bryce Canyon and South Central Utah.
Look for windy conditions this evening and overnight in these
areas. The Wind Advisory for the Utah Valley is expected to
expire at 6 PM MDT this evening. High pressure is expected to
build in from the west tomorrow and into Tuesday. Dry conditions
are expected as a result while temperatures are generally
comparable to today.

.LONG TERM (After 6 AM MDT / 12Z Tuesday)...High confidence
continues with great agreement among ensemble guidance on
building a significant ridge over the forecast area Wednesday
forward. Before then, a shortwave disturbance cresting the
upstream ridge over the PacNW region will dive southward across
our area, bringing an increase in cloud cover and potentially a
round of light mountain snowfall for the Uinta Mountains.
Additionally, this shortwave will act to limit cooling for one
last day before warmer air begins to advect over the eastern Great
Basin.

Wednesday forward, the aforementioned upstream ridge will begin to
transition inland. As the axis of this ridge starts to move over the
Great Basin, ensemble guidance is supportive of a deamplification of
the feature as an active PacNW/ B.C. storm track rolls across the
northern Rockies late Wednesday through Friday. It is unlikely that
northern Utah will see anything materialize in terms of
precipitation, however, current blended forecast models indicate
about a 10% chance of seeing some sort of precipitation across the
northern mountains. This active storm track will also help keep some
cooler air in place just to the north of the forecast area, which
will limit the warming trend across northern Utah and southwest
Wyoming. It's still going to be warm, but just not as warm as it
could be. Southern Utah, on the other hand, will see fairly stout
warming through the remainder of the week. By late in the week,
temperatures will run ~10-15F above average, increasing by another 3-
5 degrees on Saturday as we increase warm southwesterly flow aloft
with offshore trough development.

Looking past the day 7 period, this offshore trough will become our
next potential storm system. Odds are now shifted (about 60/40) in
favor of a easterly shift in the mean ridge axis which would open
the door for this trough. However, only ~20% of ensemble members
show measurable precipitation across the northern two-thirds of the
forecast area by Sunday evening while the other 80% remain dry. That
said, by Monday/ Tuesday there is a 60/40 split among ensembles for
wet vs. dry. Confidence in this next storm system is increasing, but
it's just not quite there yet.

&&

.AVIATION...KSLC...IFR conditions will quickly give way to VFR
conditions late this afternoon as snow diminishes and clearing
skies move in from the west. Breezy northwest winds to around 20
knots will continue this evening and continue much of tonight.
Around 12-15Z Monday winds may become light and variable or
briefly reverse to light south, but remain less than 6 knots.
Northwesterly winds and VFR conditions will otherwise prevail on
Monday.

REST OF UTAH AND SOUTHWEST WYOMING...A cold front continues to push
southeastward through southwestern and eastern Utah late this
afternoon with an axis of MVFR/IFR conditions in low clouds and snow
moving through this evening. CIGs/VIS will improve to VFR with
clearing skies in the wake of the storm passage overnight tonight.
Gusty northwest winds will prevail from the Castle Country / Swell
area southwestward through southern Utah tonight through Monday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 6 PM MDT this evening for UTZ106.

     High Wind Warning until 6 AM MDT Monday for UTZ120.

     Wind Advisory until 6 AM MDT Monday for UTZ117-121-124-127-128.

     High Wind Warning from 6 PM this evening to 3 PM MDT Monday for
     UTZ123.

     Winter Weather Advisory until 6 PM MDT this evening for UTZ110-
     111.

WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Webber
AVIATION...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Mar 20, 1:25 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Sun Mar 20 2022

UTZ117-122-125-202030-
Southwest Utah-Southern Mountains-Central Mountains-
125 PM MDT Sun Mar 20 2022

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTH CENTRAL MILLARD...
NORTHWESTERN PIUTE...WEST CENTRAL GARFIELD...SOUTHWESTERN SEVIER...
EASTERN BEAVER AND NORTHEASTERN IRON COUNTIES...

At 124 PM MDT...an area of heavy snow and thundersnow was 10 miles
southwest of Cove Fort, or 14 miles north of Beaver.

Locations impacted include...
Beaver, Enoch, Parowan, Paragonah, Cove Fort, Summit, Manderfield and
Adamsville.

This includes the following highways...
 Interstate 15 between mile markers 65 and 135.
 Interstate 70 between mile markers 0 and 18.
 Utah Route 21 between mile markers 93 and 107.

  * winds in excess of 35 mph are possible with this area of heavy
  snow.

  * visibilities will drop quickly to less than a half mile in this
  area of heavy snow.

LAT...LON 3861 11232 3774 11263 3775 11306 3864 11274
TIME...MOT...LOC 1924Z 180DEG 0KT 3848 11270

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:25 PM MDTSpecial Weather StatementSLCBeaver65 min
Mar 20, 2:56 PM MDTWind AdvisorySLCUtah3 hr

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.